Sunday, September 25, 2011

Diapers, Drugs, and Disconnect

When I think about Dad lately, it makes me sad.  I know this blog is about finding the 'upside', but this disease is always challenging me to find that.  It's pretty clear Dad's moved onto another phase of Alzheimer's.  I think the toughest part is that I'm constantly missing my Dad.  I miss the Dad I had 3 months ago, and back then, I probably missed the Dad that I had 3 months prior that.  His behavior and condition is always changing, but I find that more and more of his personality is lost as time goes on.  Right now he seems like a shell of a person who goes through the motions, hangs his head low so that he's looking at the ground, and is completely in his own little world.  Let's not forget that he is still obsessed with holding imaginary coins in his hand; transferring them from one hand to another or one pocket to another.  One time he tried to open a door with his fist because he was worried to open his hand and drop the coins.

I only visit him once a week for 20-30 minutes because he only half notices that I'm there and he doesn't really need me every day.  Is that the upside?  That I don't have to see my Dad as often?... that's weird.

A few new developments in this new phase.  There were some sexual situations involving Dad a few weeks back and the staff immediately wanted to put him on another medication.  I thought, "Is this their solution to everything? Are they overreacting to the situation?"  Then we were told the entire story, and it involved other residents, so we knew something must be done.  The solution?:  Seroquel.  Seroquel treats depression, schizophrenia, bipolar disorder, and oh, it may also calm agitation in Alzheimer's patients.  Hmmm, they want to put my Dad on this drug?

This drug is scary.  It has a black box warning by the FDA and the possible side effects are many.  It also warns that it shouldn't be taken by elderly patients with dementia problems.... yet, many doctors still prescribe it to people like my Dad.  After my Mom's countless hours of investigation of this drug, my own assessment of Dad's anger issues and overt sexual behaviors, and a meeting with the Director of Valley View Gardens and the Director of Nursing.... we decided to give it a try.  I'm not against medication and I do believe it can work, but it is not always the answer and every case is different.  The dose is very low and we are monitoring him.  So far so good. 

I also witnessed a scene where the nursing staff had put Dad in a diaper.  He was so upset that he was running down the hall to get away from them while yanking the diaper off with his pants still on.  Two nurses cornered him and were trying to calm him down.  His anger and distrust of the nurses continued to grow even when they tried to re-dress him in his own underwear later.  It was a very frustrating scene.... he fought them the entire time, yelling, and not listening to a word they said.  What I learned from watching the entire thing is that not one person tried to find his eye-line, look him in the eye, and connect with him.  Total disconnect.  They aren't even trying to have a relationship with him.  The minute I find his eyes, I get his brief attention and trust.  He can then take a deep breath and start to focus on words.  His trust and anger issues are pretty tough to deal with at the moment but Seroquel may be helping with the agitation. 

The staff has informed me that they think he needs to be wearing something other than his own underwear.  I guess at the moment we're going to try 'pull-ups'.  Whatever.  As long as it's not a diaper.  He does need it at night because he's been starting to wet the bed, but I'm not sure what good it will do during the day.  The pull ups feel more like underwear, so hopefully he won't really notice.

Maybe all this learning is the upside.  I get to be an expert in Alzheimer's?  Oh, goodie.  Of course there is no such thing as an expert because the disease is different for everyone.  This is just our story.

Below is a video of Dad the other day.  You can tell he's holding those imaginary coins in his hand... then by the end of the video, he loses interest and starts walking away...

video